Alert archive / South Dakota / Tornado Warnings in 2025

Tornado Warning 5, NWS Aberdeen, SD

June 28, 2025Deuel County, Hamlin County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 28, 2025, 6:33 PM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2025, 6:33 PM CDT (23:33 UTC)
Expired
Jun 28, 2025, 7:15 PM CDT
In force
42 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Deuel County, SD, Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:33 PM CDTFUNNEL CLOUD3 Ne Claremont Colony, SDFunnel cloud by trained weather spotter and passed along on state radio.
Jun 28, 6:59 PM CDTTORNADO5 W Clear Lake, SDrelayed from multiple spotters.
Jun 28, 7:07 PM CDTTORNADOTunerville, SDTrees blown down and abandoned structure was damaged/hit.
Jun 28, 7:16 PM CDTFUNNEL CLOUD2 Ene Clear Lake, SDPhoto on X of a new funnel cloud coming from storm.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
2062 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

023 
WFUS53 KABR 282333
TORABR
SDC039-057-290015-
/O.NEW.KABR.TO.W.0005.250628T2333Z-250629T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
633 PM CDT Sat Jun 28 2025

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Northwestern Deuel County in northeastern South Dakota...
  Northeastern Hamlin County in northeastern South Dakota...

* Until 715 PM CDT.

* At 633 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Bemis, or 9 miles northeast of Castlewood, moving
  east at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Bemis around 640 PM CDT.
  Clear Lake and Altamont around 645 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Lake Alice and Tunerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4471 9657 4472 9691 4480 9696 4481 9695
      4480 9689 4484 9688 4493 9662
TIME...MOT...LOC 2333Z 257DEG 17KT 4479 9686 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

13
2 follow-up statements
118 
WWUS53 KABR 282345
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
645 PM CDT Sat Jun 28 2025

SDC057-282354-
/O.CAN.KABR.TO.W.0005.000000T0000Z-250629T0015Z/
Hamlin SD-
645 PM CDT Sat Jun 28 2025

...THE TORNADO WARNING FOR NORTHEASTERN HAMLIN COUNTY IS CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 100 AM CDT for northeastern
South Dakota.

&&

LAT...LON 4471 9657 4472 9688 4474 9688 4474 9689
      4481 9689 4484 9688 4493 9662
TIME...MOT...LOC 2344Z 257DEG 17KT 4480 9678 

$$

SDC039-290015-
/O.CON.KABR.TO.W.0005.000000T0000Z-250629T0015Z/
Deuel SD-
645 PM CDT Sat Jun 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN DEUEL COUNTY...

At 644 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bemis, or near Clear Lake, moving east at 20 mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Clear Lake, Altamont, and Tunerville around 650 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4471 9657 4472 9688 4474 9688 4474 9689
      4481 9689 4484 9688 4493 9662
TIME...MOT...LOC 2344Z 257DEG 17KT 4480 9678 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

13
016 
WWUS53 KABR 282357
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
657 PM CDT Sat Jun 28 2025

SDC039-290015-
/O.CON.KABR.TO.W.0005.000000T0000Z-250629T0015Z/
Deuel SD-
657 PM CDT Sat Jun 28 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
NORTHWESTERN DEUEL COUNTY...

At 656 PM CDT, a confirmed tornado was located over Altamont, or near
Clear Lake, moving east at 20 mph.

HAZARD...Damaging tornado and ping pong ball size hail.

SOURCE...Weather spotters confirmed tornado. At 650 PM CDT a tornado
         
         was reported between Altamont and Clear Lake.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Clear Lake, Altamont, Lake Alice, and Tunerville around 700 PM 
  CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4471 9657 4472 9688 4474 9688 4474 9689
      4481 9689 4484 9688 4493 9662
TIME...MOT...LOC 2356Z 257DEG 17KT 4481 9671 

TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN

$$

13

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 28, 3:30 PM CDT, 3 hours 3 minutes earlier. Its key messages:

  • SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN.
  • Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning.
Area forecast discussion, Jun 28, 3:30 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
330 PM CDT Sat Jun 28 2025

.KEY MESSAGES...

- SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail
are the primary threats, though can't rule out a brief tornado in
far eastern SD/western MN.

- Two rounds of storms are expected in the slight risk. The first
will develop late this afternoon in eastern SD/west central MN. The
second will move in from the west late this evening and progress
east through Sunday morning.

&&

.DISCUSSION...
Issued at 330 PM CDT Sat Jun 28 2025

A front is draped southwest to northeast across the forecast area
this afternoon, stretching from south central SD to around Sisseton.
Areas along and east of this forcing mechanism will be in the
crosshairs for severe storms this evening. Hi-res CAMS are pointing
to a start time of 22z around the Sisseton hills. 35 kts of bulk
shear and 3000 to 4500 J/kg MUCAPE with no significant cap (+10-
+12C) provide a decent set up for discrete cells with hail and wind.
Low level helicity increases toward 1z across east central SD and
west central MN with an STP of 1 to 2 on the RAP13, so can't rule
out a tornado or two either as bulk shear increases to 45 kts.

Another round of thunderstorms moves in from the west and southwest
around 5z. This looks to be mostly post frontal with an agitated
shortwave trough. With 40 to 50 kts of bulk shear and 2000 to 3000
J/kg of CAPE in central SD at the time convection, the potential for
strong to severe hail and wind gusts exists through the night.

The other concern will be the potential for flooding across the east
and Jones/Lyman county where antecedent conditions have left wet
soils and creeks near bankfull.

The shortwave trough exits Sunday morning with weak sfc high
pressure building in behind it. However, another shortwave trough
moves through Sunday night with an upper trough/backdoor cold front
that could set off some showers through Monday morning.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1217 PM CDT Sat Jun 28 2025

Terminals KABR,KATY,KPIR,KMBG

Added and adjusted prob30 groups for all taf sites with potential
for showers and thunderstorms ramping up again after 21z and
continuing into Sunday morning. KATY has the highest chance of
seeing severe storms between 22z and 02z. Future adjustments will
likely be needed. Vsby/cigs may fall to MVFR in heavier rain.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...20
AVIATION...20
Hazardous weather outlook, Jun 28, 6:42 AM CDT, 11 hours 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
642 AM CDT Sat Jun 28 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291145-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
642 AM CDT Sat Jun 28 2025 /542 AM MDT Sat Jun 28 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

There is a slight risk (level 2 of 5) for severe storms east of a
line from Pierre to Aberdeen with storms expected to develop along a
stalled boundary in central and eastern South Dakota later this
afternoon. Storms come with the risk for large hail and damaging
winds. We cannot rule out a tornado or two in far eastern South
Dakota and western Minnesota.

Another round of storms will move into central South Dakota from the
west during the early morning hours Sunday. The risk for widespread
severe weather with this cluster of storms is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

TMT

In the hours before

Local storm report, Jun 28, 5:55 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
555 PM CDT Sat Jun 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Funnel Cloud     4 NE Veblen             45.90N 97.22W
06/28/2025                   Roberts            SD   Emergency Mngr

            Message on Slack about a persistent funnel
            cloud (around for about 6 min since 5:29)
            near Veblen. Roberts county EM said that
            dispatch has had a few calls about a funnel
            west of the Dakota Magic Casino.

&&

NV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:01 PM CDTSevere Thunderstorm Warning Destructive damage threatABRLyman44 min
Jun 27, 7:41 PM CDTSevere Thunderstorm Warning Considerable damage threatABRJones, Lyman49 min
Jun 27, 7:52 PM CDTFlash Flood WarningABRJones, Lyman6 hr
Jun 27, 8:15 PM CDTSevere Thunderstorm WarningABRCorson, Dewey60 min
Jun 27, 8:25 PM CDTSevere Thunderstorm Warning Considerable damage threatABRLyman36 min
Jun 27, 8:43 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth62 min
Jun 27, 8:45 PM CDTTornado WarningABRDewey30 min
Jun 27, 9:12 PM CDTTornado WarningABRDewey, Potter33 min
Jun 27, 9:19 PM CDTSevere Thunderstorm WarningABRDewey, Hughes, Stanley, Sully56 min
Jun 27, 9:28 PM CDTRiver Flood WarningABRCodington21 hr
Jun 27, 9:30 PM CDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth45 min
Jun 27, 9:39 PM CDTSevere Thunderstorm WarningABRDewey, Hyde, Potter, Sully51 min
Jun 27, 10:12 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth28 min
Jun 27, 10:15 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Sully45 min
Jun 27, 10:49 PM CDTSevere Thunderstorm WarningABRHand, Hughes, Hyde, Spink41 min
Jun 28, 6:33 AM CDTSpecial Weather StatementABRClark27 min
Jun 28, 6:01 PM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Hamlin44 min
Jun 28, 6:30 PM CDTSevere Thunderstorm WarningABRGrant45 min

Nearby

Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.